Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

August 3, 2012New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this special weather statement at Aug 3, 2012, 12:01 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 12:01 PM EDT (16:01 UTC)
Expired
Aug 3, 2012, 1:00 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 63 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1972 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WWUS82 KILM 031601
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1201 PM EDT FRI AUG 3 2012

NCZ105>108-031700-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
1201 PM EDT FRI AUG 3 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NEW HANOVER AND PENDER
COUNTIES THROUGH 100 PM EDT...

AT 1201 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS 
WITH VERY HEAVY RAIN OVER NORTHERN NEW HANOVER...AND PORTIONS OF 
PENDER COUNTY...MOVING NORTH AT 10 TO 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...WILMINGTON...ASHTON...
BAYSHORE...CASTLE HAYNE...CURRIE...EDGECOMB...HAMPSTEAD...LONG
CREEK...MALPASS CORNER...MAPLE HILL AND MASONBORO.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3444 7751 3430 7770 3415 7783 3411 7790
      3419 7796 3424 7796 3429 7801 3432 7801
      3432 7803 3437 7814 3435 7817 3440 7825
      3446 7818 3450 7824 3459 7823 3473 7811
      3473 7768 3448 7757
TIME...MOT...LOC 1559Z 232DEG 12KT 3429 7787

$$

COLBY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:30 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 3, 10:30 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1030 AM EDT FRI AUG 3 2012

.SYNOPSIS...
BUILDING HIGH PRESSURE ALOFT WILL BRING NEAR TO SLIGHTLY ABOVE
NORMAL DAYTIME TEMPERATURES THROUGH THE WEEKEND ACCOMPANIED BY
ISOLATED THUNDERSTORMS IN THE AFTERNOON TO EARLY EVENINGS. A WEAK
COLD FRONT WILL APPROACH THE AREA BY MID WEEK...BUT COULD LINGER
INTO THURSDAY...BRINGING INCREASING THUNDERSTORM CHANCES TO THE
AREA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM FRIDAY...ONLY CHANGE AT THIS TIME WAS TO BUMP POPS
UP ALONG A STRIPE OF REAL ESTATE ROUGHLY FOLLOWING THE COAST AND
ABOUT 20 MILES INLAND. THERE IS SOME MODEL AGREEMENT THAT THIS WILL
BE WHERE CONVECTION FIRES THIS AFTERNOON. THE UPPER LOW WILL PROVIDE
COOL AIR ALOFT AND SOME MID LEVEL INSTABILITY BUT NOT REALLY ANY
FORCING TO MENTION SINCE IT WILL BARELY BE MOVING. STORM INITIATION
THUS SEEMS TO MAINLY BE DRIVEN BY LOW LEVEL PROCESSES WHICH IN THIS
CASE WILL BE NOT ONLY THE SEABREEZE BUT ALSO SOME DIFFERENTIAL
HEATING ON THE EAST SIDE OF A CLOUD MASS NOW SEE OVER INLAND NC
ZONES. SLIGHT CHANCE POPS WILL REMAIN ELSEWHERE DUE TO THE SLIGHTLY
COOL MID LEVELS AND ALSO THE PRESENCE OF SOME HARD-TO-DETECT OUTFLOW
BOUNDARIES FROM YESTERDAYS CONVECTION. PREVIOUS DISCUSSION:

AS OF 700 AM FRIDAY...LATEST 88D RADAR SURVEILLANCE ILLUSTRATES
ISOLATED SHRA WITH POSSIBLE THUNDER...OVER INLAND AREAS OF THE ILM
CWA. WITH A MID-LEVEL VORT/IMPULSE HAVING TEMPORARILY STALLED ACROSS
THE ILM CWA...THE DYNAMICS FROM THIS FEATURE WILL AID THE CONTINUED
DEVELOPMENT OF CONVECTION ACROSS THE ILM CWA AT BASICALLY ANYTIME OF
THE 24 HR DAY...ENDING SATURDAY MORNING. MODELS INDICATE THIS
FEATURE TO BEGIN LIFTING NORTHWARD BY SATURDAY MORNING. AS FOR
TODAY...INSOLATION...THE SEA BREEZE...AND THE MID LEVEL DYNAMICS
FROM THE VORT...WILL ALL COMBINE FORCES AND PRODUCE SCATTERED
CONVECTION ACROSS THE FA. THE ACTIVITY THEN TRANSLATES INLAND DURING
THIS AFTERNOON/EVENING. PROGGED LAPSE RATES ACROSS THE FA TODAY WILL
NOT NEARLY BE AS PRONOUNCED OR STEEP LIKE YESTERDAY AFTERNOON AND
EVENING. THIS A RESULT OF THE COLD POOL ALOFT HAVING MODIFIED SOME.
HAVE OPTED TO COMPROMISE BETWEEN THE NAM AND GFS MOS GUIDANCE FOR
TEMPS THROUGHOUT THE NEAR TERM.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM FRIDAY...RIDGE BUILDS IN FROM THE EAST ON SATURDAY AS
HEIGHTS RISE UP TO 594 DM. NORTHERN STREAM MID TO UPPER TROUGH
TRIES TO DIG DOWN PUSHING A COLD FRONT INTO THE CAROLINAS BUT
LOOKS LIKE RIDGE WILL HOLD THIS SYSTEM BACK UNTIL AT LEAST AFTER
THE WEEKEND. A DEEP S-SE ON SHORE FLOW DEVELOPS THROUGH
SATURDAY...BUT MODELS SHOW PLENTY OF DRY AIR WITH PCP WATER VALUES
DOWN TO AROUND 1.5 INCHES SAT AFTN. THE RIDGING ALOFT WITH PLENTY
OF MID TO UPPER LEVEL DRY AIR WILL HELP SUPPRESS CONVECTION ON SAT
BUT BY SUNDAY MOISTURE RETURNS. MODELS SHOWING A TROPICAL WAVE
REACHING INTO FLORIDA ON SUNDAY WITH A TROUGH EXTENDING UP THROUGH
THE OFF SHORE WATERS. CLOUDS AND PCP ASSOCIATED WITH THIS TROUGH
WILL REACH AREA IN DEEP SOUTHERLY FLOW. PCP WATER VALUES REACH UP
OVER 2.25 INCHES AS TROUGH PUSHES ON SHORE. GFS IS MUCH QUICKER
WITH THIS FEATURE WITH ARRIVAL LATE SAT BUT NAM BRINGS IN ON SHORE
THROUGH SUNDAY. THEREFORE EXPECT QUIETER WEATHER ON THE WHOLE
WITH LACK OF UPPER LEVEL SUPPORT...BUT THE FORECAST WILL DEPEND ON
THIS MOISTURE MAKING ITS WAY ON SHORE OVER THE SOUTHEAST. FOR NOW
WILL KEEP WITH MAINLY MORE LOCALIZED DIURNAL CONVECTION FLARING
FARTHER INLAND AND ALONG THE SEA BREEZE BOUNDARY. ALSO WILL
INCLUDE A FAIR AMOUNT OF CLOUDS WHICH MAY KEEP TEMPS DOWN A
BIT...BUT BASICALLY HOVERING RIGHT AROUND NORMAL WITH READINGS
AROUND 90 MOST PLACES AND 70S OVERNIGHT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 AM FRIDAY...LATEST MODEL RUNS KEEP RIDGE OVER AREA
HOLDING BACK FRONT TO THE WESTERN CAROLINAS MONDAY INTO TUES.
BASICALLY WILL SEE DEEP SOUTHERLY FLOW CONTINUE THROUGH THE WEEK
WITH THIS MOIST FLOW INCREASING THROUGH MID WEEK AS FRONT
APPROACHES FROM THE NW. LOOKS LIKE MID TO UPPER TROUGH WILL
EVENTUALLY PUSH THIS FRONT EAST INTO AREA BY MID WEEK WITH
INCREASING CHC OF PCP BY LATE TUES INTO WED AND POSSIBLY LINGERING
INTO THURS. FOR NOW WILL KEEP SLIGHT CHC TO CHC POPS THROUGH THE
PERIOD WITH FOCUS MORE LOCALIZED ALONG SEA BREEZE MON INTO TUES
AND GREATEST CHC ON WED INTO THURS ASSOCIATED WITH FRONT MOVING
IN. TEMPS WILL HOVER AROUND NORMAL AND SHOULD RUN SLIGHTLY LOWER
MID WEEK WITH GREATER CLOUD COVER AND PCP CHANCES.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 12Z...VFR EXPECTED THROUGH VALID PERIOD...WITH EXCEPTION OF
POTENTIAL FOG OVERNIGHT INTO SATURDAY.

LIGHT AND VARIABLE WINDS THIS MORNING CONTINUE WITH A FEW ISOLATED
SHOWERS IN AND AROUND THE AREA AS WELL AS PATCHY FOG. CANNOT RULE
OUT CONTINUED ISOLATED -SHRA THIS MORNING BUT DO NOT ANTICIPATE ANY
LONG LIVED RESTRICTIONS TO ARISE FROM THIS ACTIVITY. AS VFR
PREVAILS...SOUTH-SOUTHEAST WINDS WILL INCREASE TO AOB 10 KTS
THROUGHOUT THE DAY WITH MID TO HIGH LEVEL CLOUDS. HAVE INTRODUCED
VCTS/VCSH FOR THIS AFTERNOON AND EVENING. CONVECTION WILL BE
ISOLATED TO SCATTERED IN NATURE ACROSS THE ENTIRE AREA. CANNOT RULE
OUT BRIEF RESTRICTIONS...THOUGH CONFIDENCE IS LOW. INTO THE
OVERNIGHT HOURS...VFR WILL PREVAIL WITH WITH WINDS BECOMING LIGHT.
POSSIBILITY OF FOG DEVELOPMENT CANNOT BE RULE OUT
OVERNIGHT...ESPECIALLY AT THE INLAND SITES. COULD CREATE MVFR/BRIEF
IFR/CONDITIONS. AFTER DAYBREAK...FOG WILL DISSIPATE ALLOWING VFR TO
PREVAIL WITH SOUTHWEST WINDS AOB 8 KTS.

EXTENDED OUTLOOK...CHANCE OF MORNING MVFR VSBYS IN BR WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM FRIDAY...NO CHANGES AT ALL AT THIS TIME.

AS OF 700 AM FRIDAY...RIDGING FROM THE WESTERN ATLANTIC HIGH TO
BUILD AND DOMINATE THE SYNOPTIC FLOW ACROSS THE AREA WATERS. THE
RIDGE AXIS FROM THIS HIGH WILL SLOWLY LIFT NORTHWARD RESULTING WITH
WIND DIRECTIONS BECOMING ONSHORE...SSE-S FLOW. SFC PG TO SUPPORT
10-15 KT. AS FOR SIG SEAS...LOOKING AT A SOLID 3 FT THROUGHOUT THE
FORECAST PERIOD ...POSSIBLY REACHING 4 FT ACROSS THE OUTER WATERS
OFF CAPE FEAR. LOOK FOR DOMINATE PERIODS OF 8 TO 9 SECONDS VIA
LATEST WAVEWATCH3 GUIDANCE.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 300 AM FRIDAY...SOUTHERLY FLOW AROUND 10 KTS WILL CONTINUE
AROUND BERMUDA HIGH THROUGH THE WEEKEND. SHOULD SEE SLIGHT
INCREASE IN WINDS EACH AFTERNOON NEAR SHORE AS SEA BREEZE KICKS
IN. WITH WINDS REMAINING FAIRLY LIGHT...THE SEAS WILL REMAIN 3 FT
OR LESS MIXING WITH A SLIGHTLY LONGER UP TO 9 SEC SE SWELL.

LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 300 AM FRIDAY...CONTINUED SOUTHERLY WINDS AROUND BERMUDA HIGH
WITH OVERALL BENIGN MARINE CONDITIONS. SEAS MAINTAIN 3 FT OR LESS
WITH WINDS AROUND 10 KTS OR LESS. SEAS WILL MIX WITH A SLIGHTLY
LONGER PERIOD SE SWELL.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RGZ
NEAR TERM...MBB/DCH
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...SGL
Hazardous weather outlook, Aug 3, 4:05 AM EDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
405 AM EDT FRI AUG 3 2012

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-040815-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
405 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

CONVECTION THROUGH THIS EVENING WILL HAVE THE CAPABILITY TO
PRODUCE ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-040815-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
405 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

CONVECTION THROUGH THIS EVENING WILL HAVE THE CAPABILITY TO
PRODUCE ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-040815-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
405 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DCH

In the hours before

Local storm report, Aug 3, 9:11 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
911 AM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 ESE SCRANTON          33.90N  79.72W
08/02/2012  E1.00 INCH       FLORENCE           SC   PUBLIC

            QUARTER SIZE HAIL REPORTED ON US HIGHWAY 378.

&&

EVENT NUMBER ILM1200309

HAWKINS
Local storm report, Aug 3, 9:45 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
945 AM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             2 SSW ELIZABETHTOWN     34.60N  78.63W
08/02/2012  E1.00 INCH       BLADEN             NC   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL REPORTED ALONG HIGHWAY 701 SSW OF
            ELIZABETHTOWN

&&

EVENT NUMBER ILM1200310

MJC
Special weather statement, Aug 3, 12:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1201 PM EDT FRI AUG 3 2012

NCZ105>108-031700-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
1201 PM EDT FRI AUG 3 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NEW HANOVER AND PENDER
COUNTIES THROUGH 100 PM EDT...

AT 1201 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER NORTHERN NEW HANOVER...AND PORTIONS OF
PENDER COUNTY...MOVING NORTH AT 10 TO 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...WILMINGTON...ASHTON...
BAYSHORE...CASTLE HAYNE...CURRIE...EDGECOMB...HAMPSTEAD...LONG
CREEK...MALPASS CORNER...MAPLE HILL AND MASONBORO.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3444 7751 3430 7770 3415 7783 3411 7790
      3419 7796 3424 7796 3429 7801 3432 7801
      3432 7803 3437 7814 3435 7817 3440 7825
      3446 7818 3450 7824 3459 7823 3473 7811
      3473 7768 3448 7757
TIME...MOT...LOC 1559Z 232DEG 12KT 3429 7787

COLBY

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:52 PM EDTSpecial Weather StatementILMWilliamsburg53 min
Aug 3, 1:59 PM EDTSpecial Weather StatementILMHorry46 min
Aug 3, 2:29 PM EDTSpecial Weather StatementILMHorry61 min
Aug 2, 8:43 PM EDTSpecial Weather StatementILMColumbus62 min
Aug 2, 9:49 PM EDTSpecial Weather StatementILMBrunswick, Columbus56 min
Aug 3, 1:42 PM EDTSpecial Weather StatementILMColumbus48 min
Aug 3, 2:32 PM EDTSpecial Weather StatementILMColumbus58 min
Aug 3, 2:46 PM EDTSpecial Weather StatementILMColumbus59 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.